Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Aug 4, 2018, 1:47 AM MDT for 5 counties in Wyoming. It took effect at Aug 4, 2018, 12:00 PM MDT. It was in force for 33 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2018, 1:47 AM MDT (07:47 UTC)
- In effect from
- Aug 4, 2018, 12:00 PM MDT
- Expired
- Aug 5, 2018, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Natrona County, WY, Sweetwater County, WY, Uinta County, WY
The radar
The Riverton/Lander radar (KRIW), 105 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:35 PM MDT | HAIL 0.88 | 7 S Casper, WY | DIME TO NICKEL SIZE HAIL FELL AT THE BEAR TRAP FESTIVAL FOR AROUND 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3784 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
615 WWUS85 KRIW 040747 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 147 AM MDT Sat Aug 4 2018 WYZ277-279-042000- /O.UPG.KRIW.FW.A.0003.180804T1800Z-180806T0300Z/ /O.NEW.KRIW.FW.W.0009.180804T1800Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 147 AM MDT Sat Aug 4 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT SUNDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: West-Southwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the low to middle 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ289-042000- /O.UPG.KRIW.FW.A.0003.180804T1800Z-180805T0200Z/ /O.NEW.KRIW.FW.W.0009.180804T1800Z-180805T0300Z/ Granite/Green/Ferris/Rattlesnake Mountains- 147 AM MDT Sat Aug 4 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 13 percent. * TEMPERATURES: In the low to middle 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
6 follow-up statements
759 WWUS85 KRIW 041821 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1221 PM MDT Sat Aug 4 2018 WYZ280-050300- /O.EXA.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/ Natrona County/Casper BLM- 1221 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONE 280... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect until 9 PM MDT this evening. * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 280. * COUNTIES AFFECTED: In Central WY...Natrona. * WIND: Northwest 15 mph with gusts up to 28 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the lower 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ277-279-050300- /O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 1221 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR ZONES 277 AND 279... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Southwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the upper 60s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ289-050300- /O.CON.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/ Granite/Green/Ferris/Rattlesnake Mountains- 1221 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONE 289... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zone 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
674 WWUS85 KRIW 050237 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 837 PM MDT Sat Aug 4 2018 WYZ289-050345- /O.EXP.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/ Granite/Green/Ferris/Rattlesnake Mountains- 837 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR ZONE 289... The red flag warning for fire weather zone 289 covering parts of Natrona, Fremont and Sweetwater counties will be allowed to expire at 9 PM. $$ WYZ280-050345- /O.EXP.KRIW.FW.W.0009.000000T0000Z-180805T0300Z/ Natrona County/Casper BLM- 837 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR ZONE 280... The red flag warning for fire weather zone 280 covering much of Natrona County will be allowed to expire at 9 PM. $$ WYZ277-279-051445- /O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 837 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR ZONES 277 AND 279... * IMPACTS: Low humidities and strong gusty winds will create erratic fire behavior. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Southwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 11 percent. * TEMPERATURES: In the lower 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
223 WWUS85 KRIW 050744 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 144 AM MDT Sun Aug 5 2018 WYZ277-279-052200- /O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 144 AM MDT Sun Aug 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONES 277 AND 279. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Southwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 11 percent. * TEMPERATURES: In the lower 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
266 WWUS85 KRIW 050758 CCA RFWRIW URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Riverton WY 158 AM MDT Sun Aug 5 2018 WYZ277-279-052200- /O.COR.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 158 AM MDT Sun Aug 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONES 277 AND 279... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Southwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 11 percent. * TEMPERATURES: In the lower 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
570 WWUS85 KRIW 051904 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 104 PM MDT Sun Aug 5 2018 WYZ277-279-060300- /O.CON.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 104 PM MDT Sun Aug 5 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONES 277 AND 279... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 15 percent. * TEMPERATURES: In the mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
928 WWUS85 KRIW 060235 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 835 PM MDT Sun Aug 5 2018 WYZ277-279-060345- /O.EXP.KRIW.FW.W.0009.000000T0000Z-180806T0300Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 835 PM MDT Sun Aug 5 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 277 AND 279... Winds are expected to decrease, and relative humidity is expected to increase over the next few hours. Thus the red flag warning will be allowed to expire at 9 PM. $$ http://weather.gov/riverton 21
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 3, 10:56 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 3, 10:56 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1056 PM MDT Fri Aug 3 2018 .SHORT TERM...This evening through Monday Issued at 152 PM MDT Fri Aug 3 2018 Ahead of a Pacific low pressure trough, southwest winds will increase with warming temperatures and decreasing relative humidity. The air mass will be unstable with sufficient moisture for afternoon and evening showers and isolated thunderstorms through this evening and again on Sunday. A cold front from Montana will move south Saturday night bringing cooler temperatures and higher relative humidity with a wind shift from the southwest to the northeast down through southern Fremont and southern Natrona counties. the south will remain Dry, hot and windy on Sunday before the cold front moves south Sunday night. The colder air will bring a decrease in convection, especially on Monday. .LONG TERM...Monday night through Friday Issued at 152 PM MDT Fri Aug 3 2018 A period of dry weather and very warm to hot temperatures is in store across the region. Upper level ridge is expected to persist and expand over the southwest U.S. during the period. Our area will under a NW flow aloft which will become more northerly by next Friday. Not a lot of weather disturbances indicated in the flow pattern and most of them are fairly weak. Pretty much a dry forecast for the region Mon through Fri. Isolated showers or storms over the highest elevations of the Bighorn mountains Monday afternoon and evening and again Wednesday late afternoon and evening. High temperatures will be in the 80s Monday, then 80s to lower 90s Tue. Highs in the mid 80s to mid 90s Wed and Thurs. Next Friday could be the hottest day with upper 80s to upper 90s for highs. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1056 PM MDT Fri Aug 3 2018 VFR conditions will continue through the forecast at all TAF sites. Will continue to keep in a mention of VCTS at KCOD between the 20Z- 02Z time frame. Winds will pick up by the 18Z-20Z time frame across most of the TAF sites and will continue with this timing to continue until winds relax somewhat by around 03Z Sunday. && .FIRE WEATHER... Issued AT 152 PM MDT Fri Aug 3 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING ZONE 277... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING ZONE 289... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING ZONES 277 AND 279... Ahead of a Pacific low pressure trough, southwest winds will increase with warming temperatures and decreasing relative humidity. The air mass will be unstable with sufficient moisture for afternoon and evening showers and isolated thunderstorms through this evening and again on Sunday. Winds will become gusty with relative humidity below 15 percent and above normal temperatures in zones 277, 279 and 289. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Sunday evening for WYZ277-279. Fire Weather Watch from Saturday afternoon through Saturday evening for WYZ289. && SHORT TERM...Baker LONG TERM...Hulme AVIATION...Troutman FIRE WEATHER...Baker
Hazardous weather outlook, Aug 3, 2:07 AM MDT, 23 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 207 AM MDT Fri Aug 3 2018 WYZ001>020-022>030-041100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 207 AM MDT Fri Aug 3 2018 ...Red Flag Warning in effect for Uinta and southern Lincoln counties from 12pm to 9pm today... ...A Fire Weather Watch is in effect for Sweetwater, Uinta, and Southern Lincoln counties Saturday and Sunday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered afternoon and evening thunderstorms. The main threat will be gusty outflow winds of 50 to 55 mph possible. Warm conditions and gusty winds will elevate fire weather conditions across southern and western portions this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday...Warm with gusty west wind will elevate fire weather conditions across southern Wyoming during the afternoon and early evening. Isolated to scattered afternoon and evening thunderstorms across mainly northern Wyoming. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, Aug 3, 8:27 PM MDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service Riverton WY 827 PM MDT FRI AUG 3 2018 WYZ009-010-040300- Northeast Johnson County-Bighorn Mountains Southeast- 827 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL 900 PM MDT... At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near Buffalo, moving east at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Johnson County, including the following locations... Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 290 and 299. Interstate 90 between mile markers 45 and 88. LAT...LON 4423 10689 4452 10691 4456 10618 4417 10616 TIME...MOT...LOC 0227Z 264DEG 32KT 4439 10676 TL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:27 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.